Maine, 2021Flash Flood and Flooding in Maine, October 31, 2021
October 31, 2021 · NWS GYX · 7 events in 4 counties and zones
A rapidly developing area of low pressure tracked across the Southern New England coast and directly over Western Maine on the evening of October 30th and into the early morning hours of October 31st. Light rain fell during the day before moderate rain began overspreading the area by the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.8 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly developing area of low pressure tracked across the Southern New England coast and directly over Western Maine on the evening of October 30th and into the early morning hours of October 31st. Light rain fell during the day before moderate rain began overspreading the area by the evening. Periods of heavy rainfall occurred overnight, mainly within a 6 hour window. Widespread reports of 2 to 4 of rain were recorded in all areas except the Western Mountains. Coastal York, Knox and Southern Waldo Counties received 4 to 6 of rain with a few localized reports of 6.5+ falling. The heavy rain and excessive runoff led to widespread nuisance flooding, with damage reported in the areas that were hit with the heaviest rainfall amounts. River response on the preceding day led to minor river flooding, but the bulk of the flooding was due to flash flooding during the overnight hours. Rivers were elevated during and immediately after the rain ended, but most remained within their banks. Only minor lowland flooding occurred from riverine flooding. Flooding of smaller and faster responding streams and creeks in the hardest hit areas did damage some area roads and bridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Oct 30, 9:43 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 30, 9:43 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1043 PM EDT Sat Oct 30 2021
.SYNOPSIS...
A large upper level low pressure system will track northward
through the eastern US this weekend. An onshore easterly wind
will keep clouds and rain in the forecast through tonight,
becoming heavy at times overnight as low pressure moves through
the area. Winds will also increase along the coast as the low
arrives tonight, with some strong gusts likely along the Maine
MidCoast. As the low pulls away on Sunday the rain will come to
an end and mild temperatures will remain in its wake through
Monday. Cooler air will then filter into the area mid to late in
the week. A weak disturbance will likely pass through the area
on Wednesday bringing a few rain or snow showers. A more
significant coastal storm is possible late in the week and early
next weekend.
&&
.NEAR TERM /TONIGHT/...
1045 PM Update... Refreshed the forecast with overall very minor
changes ultimately made. At this hour, around 1-2 inches of rain
have fallen over portions of southeast NH and southwest ME with
scattered reports of ponding and poor-drainage, nuisance-type
flooding. A Flood Advisory was issued as a result. Looking to
regional radar... another slug of rain is currently sitting just
outside of our marine zones and is taking aim at our coast. This
will lay another 1-2 inches of rain down, especially when a
convective component closer to the 40/70 benchmark catches up
with it... the latter perhaps producing localized 5 inch
amounts. The bullseye is still expected to reside somewhere in
the Saco Valley toward the Sebago Region... which is tough to
flood, but not impossible.
745 PM Update... Very little change to the inherited forecast
for this update except for a quick spruce up of temperature
trends through tonight and tomorrow morning. Otherwise, am
carefully tracking rainfall totals over southern NH and
southwest ME with heavier rounds tracking northward into the
area, picking up in intensity as frontogenetic forcing ramps up.
So far rainfall totals for the past few hours are only around
0.25-0.5" but that will jump in the coming hours especially if
we get some convection going (no pulses on regional ENTLN plots
at the moment).
Previously...
Forecast philosophy with respect to rain and wind hasn't
changed much today as compact and amplifying short wave trough
moves northward up the coast tonight. This short wave trough
will aid in setting strong kinematics into motion this evening,
with a strong southeasterly low level jet expected to nose into
the forecast area bringing along with it PWATS AOA 1.5 inches.
Low level convergence on the coastal plain is expected to
enhance rainfall rates, with a total of 2 to 4 inches expected
with locally higher amounts possible. A few embedded
thunderstorms will be possible overnight as well as heavy rain
bands move northward.
A couple of changes to the forecast have been made. Have added
the foothills of ME and NH into the flash flood watch as
upsloping winds should enhance precipitation rates there. Have
also added a portion of southern NH to the watch. Lower
confidence exists on this portion of the watch. However, over
the last 12 hours or so, several pieces of guidance have
indicated the potential for another convergence zone to set up
in a S-N fashion across Hillsborough, Merrimack, and southern
Grafton Counties. Those pieces of guidance that have been most
consistent with the feature have enhanced rainfall totals in
this area, with up to 3 inches possible. With flash flood
guidance around or a little higher that 2 inches in 3 hours and
6 hour guidance between 2.5 and 3 inches, we think there is a
chance for flash flooding there. But again, a bit lower
confidence at this time.
Another change to headlines was to issue a wind advisory for the
Midcoast of ME tonight for southeasterly wind gusts up to 50
MPH. Held off on issuing a wind advisory father south along the
ME coast as mixing will not be as efficient and the strength of
the low level jet will not be quite as strong as expected
farther north along the Midcoast. However, trends will have to
be watched, especially if thunderstorms develop and bring
stronger winds down for a short period of time.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The system will quickly move out Sunday morning allowing for
much improvement in the weather with rain ending in the morning
(even pre-dawn southern zones). Showers will likely continue in
our mountain zones during the day, but downwind of the Whites
and across southern NH, breaks of sun will be likely with highs
in the 60s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Low pressure will continue moving northward and away from New
England Sunday night. A weak trough rotating around the system will
depart with the system late Sunday evening, bringing any
lingering showers with it. The cold front associated with the
system will progress through the region Monday morning, bringing
cold air advection during the daytime on Monday. Temps will
likely still manage to jump to near 60 along the coast by
midday, before the loss of daytime heating allows temps to fall
quickly during the late afternoon. Breezy conditions are likely
across northern areas during the day on Monday with gusts around
30-35 mph, and up to 25 mph elsewhere. A few
upslope/instability showers can't be ruled out across the higher
terrain on Monday either, with drier conditions elsewhere.
As a large scale trough gradually presses southward across the
Northeast, temperatures will continue to gradually cool through mid
to late next week. The jet stream will gradually press south with
the trough, but will likely only make it as far south as Southern
New England by Wednesday. With this, weak disturbances will transit
along the jet stream during the week. The most robust of these
disturbances, in a relative sense, will likely pass through the area
on Wednesday, bringing the chance for some scattered rain or snow
showers.
Otherwise, the pattern appears mainly cool and quiet next week under
the presence of the trough. This may begin to change by late in the
week and next weekend with most of the major global models indicting
a coastal storm trying to form somewhere along the Eastern Seaboard
during this timeframe. There remains low confidence during this time
period with disagreement amongst the models on strength,
timing, and location of the system, so this point all that can
really be said is that it bares watching. One reason to monitor
closely is that by late next week monthly astronomical tides
will already be near flood stage, so even a weak system could
bring some coastal issues.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term...IFR conditions are expected overnight as heavy rain
develops. A few thunderstorms will be possible as well. A
southeasterly low level jet will develop and likely be the
cause of LLWS overnight. SFC gusts on the immediate coast may
reach 40 kt. Much improvement is foreseen on Sunday, especially
in the afternoon as low pressure moves away.
Long Term...
Westerly winds will gust to around 30kts at times across northern
terminals Monday afternoon, but otherwise mainly VFR conditions are
expected. Some scattered rain and snow showers are possible on
Wednesday, mainly across northern terminals.
&&
.MARINE...
Short Term...Gale warning continues to for all waters as
strengthening low pressure moves up the Maine coast tonight.
Improving conditions are foreseen during the day Sunday but SCA
conditions are still expected.
Long Term...
SCA conditions will likely linger into early Monday afternoon with
southwest to westerly flow. Conditions will ease later Monday
afternoon, with generally light conditions expected through late in
the week as a ridge of high pressure builds across the waters.
&&
.HYDROLOGY...
1045 PM Update...Little change in thinking to the going forecast
other than to fine tune some areas of heavier precipitation,
which are still anticipated to be in the Saco River valley (and
surrounding basins), extending along the coastal plain as
strong onshore flow rolls over the coastal front. A secondary
maxima can be expected in the SE- facing upslope regions.
Latest river forecasts push multiple forecast points to action
stage, including along the Presumpscot... Saco (Conway)...
and a few Merrimack tributaries (Warner, Piscataquog, Pemi). The
Suncook at North Chichester is now forecast to reach minor flood
stage Sunday night.
Previously...The heaviest rainfall rates are expected late this
evening and overnight, especially in areas where thunderstorms
can enhance the amounts. This will be the period of greatest
risk for flash flooding, with clogged storm drains and urban
areas likely seeing the greatest threat. Will also have to watch
a few southern NH rivers (especially the Suncook) later Sunday
if QPF forecast verifies with 2-3" possible in this area.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Sunday morning for MEZ012-013-
018>021-023>026-033.
Wind Advisory until 8 AM EDT Sunday for MEZ025>028.
NH...Flash Flood Watch through Sunday morning for NHZ004>006-
008>010-012>015.
MARINE...Gale Warning until 8 AM EDT Sunday for ANZ150>154.
&&
UPDATE...Casey
NEAR/SHORT TERM...Ekster
LONG TERM...ClairHazardous weather outlook, Oct 30, 3:01 PM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
401 PM EDT Sat Oct 30 2021
MEZ007>009-NHZ001>003-007-011-312015-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Sullivan-Cheshire-
401 PM EDT Sat Oct 30 2021
This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire, northern New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-312015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
401 PM EDT Sat Oct 30 2021
...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ012-013-018>021-033-NHZ004>006-008>010-012-013-015-312015-
Southern Oxford-Southern Franklin-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
401 PM EDT Sat Oct 30 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SUNDAY MORNING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ014-022-312015-
Southern Somerset-Interior Waldo-
401 PM EDT Sat Oct 30 2021
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ027-028-312015-
Knox-Coastal Waldo-
401 PM EDT Sat Oct 30 2021
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ025-026-312015-
Sagadahoc-Lincoln-
401 PM EDT Sat Oct 30 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ023-024-NHZ014-312015-
Coastal York-Coastal Cumberland-Coastal Rockingham-
401 PM EDT Sat Oct 30 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SUNDAY MORNING...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind gusts up to 40 mph are possible overnight tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Cumberland
- When
- October 31, 12:59 AM EST to 2:00 AM EST
- Where
- Cumberland County, 0.85 mi SE of Portland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.660, -70.260
Heavy rain of 4 inches in the Portland area caused areas of urban flooding to include flooding at the intersection of Washington and Allen Ave.
Flash Flood, York
- When
- October 31, 1:00 AM EST to 3:00 AM EST
- Where
- York County, 0.72 mi W of Saco to 0.92 mi SE of Saco
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.501, -70.464
Heavy rain with up to 6.5 causes excessive run off in the city of Biddeford. The rapid urban run-off caused erosion on a retaining wall on the Saco River in downtown. This caused the wall to collapse into the river with extensive damage to the riverfront park area.
Flood, York
- When
- October 31, 1:43 AM EST to 3:43 AM EST
- Where
- York County, 0.69 mi N of Kinney Shrs to 0.36 mi WNW of Kinney Shrs
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 43.510, -70.380
Heavy rain with up to 6 inches flooded multiple roads in Old Orchard Beach.
Flood, Waldo
- When
- October 31, 6:00 AM EST to 9:00 AM EST
- Where
- Waldo County, 1.69 mi SW of Lincolnville to 0.15 mi N of East Palermo
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 44.253, -69.044
Heavy rain with up to 6.5 inches impacted most of Waldo County with widespread flooded reported through the county due to flooded roads causing road damage and culvert blow outs. Some of the hardest hit towns include Prospect, Swanville, Montville, Lincolnville, Northport and Monroe.
Flood, Knox
- When
- October 31, 6:00 AM EST to 9:00 AM EST
- Where
- Knox County, (Rkd)rockland Arpt to 1.97 mi SE of Camden
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -69.100
Heavy rain with reports up to 6.5 inches fell in a short period of time lead to excessive run-off with numerous roads closed and damaged due to flooding in Knox County. The towns that were hardest hit included Appleton, Camden, Hope, Rockland, Rockport and Thomaston.
Flood, Knox
- When
- October 31, 6:41 AM EST to 7:41 AM EST
- Where
- Knox County, South Hope to 0.63 mi SE of Appleton
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 44.220, -69.200
Heavy rain with up to 5 inches being reported led to reports of road flooding on Route 17 in Hope along with several other town roads being closed and impassable.
Flood, Knox
- When
- October 31, 6:43 AM EST to 8:43 AM EST
- Where
- Knox County, 0.85 mi NW of Appleton to 0.99 mi NNE of Appleton
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 44.290, -69.260
Heavy rain with up to 5 inches caused numerous roads to flood in Appleton with road damage being recorded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989807, 989825, 989823, 989833, 989834, 989811, 989820.